Pennsylvania, 2011

Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011

July 3 to 4, 2011 · NWS PBZ · 13 events in 4 counties and zones

Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line. As an upper level short wave progressed across the front on July 4th, additional thunderstorms developed. Wind damage and flooding occurred in Pennsylvania, West Virginia and Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 12:47 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 3, 12:47 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT SUN JUL 3 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTHEASTWARD ACROSS THE REGION TODAY,
BRINGING A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN
BUILD IN FROM THE NORTHWEST WITH PREDOMINATELY DRY WEATHER
EXPECTED MONDAY INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED WITH MINOR
CHANGES FOR RECENT TRENDS IN OBS. A WEAK FRONT IS DEFINED BY A
WIND SHIFT EXTENDING FROM DUBOIS SOUTHWESTWARD TO PITTSBURGH TO
ZANESVILLE. INCREASING INSTABILITY WITH THE FRONT DROPPING
SOUTHEASTWARD WILL PROVIDE A BETTER CHANCE OF CONVECTION
DEVELOPING SOUTH OF THIS WIND SHIFT INTO THIS EVENING. FORECAST
HIGHS TODAY HAVE BEEN BUMPED UP A FEW DEGREES CLOSER TO MET
GUIDANCE SOUTH OF PITTSBURGH.

TONIGHT...REMNANT CONVECTION FOCUSED ALONG A MOSTLY WASHED OUT FRONT
WILL DIMINISH AND PUSH SOUTH OF THE AREA. CIRRUS SPILLING INTO
THE AREA FROM THE WEST AND DEW POINTS NEAR 60 WILL LIMIT OVERNIGHT
LOWS. LOW TEMPS AGAIN ARE CLOSER TO THE WARMER MET GUIDANCE.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
12Z RUNS OF THE NAM/GFS ARE INDICATING THAT A WEAK SHORT WAVE
WILL PUSH ACROSS EASTERN OHIO AND WEST VIRGINIA ON THE FOURTH OF
JULY. THE SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS HAS BEEN ADDED SOUTHWEST OF PITTSBURGH WITH THE
SUPPORT OF THE 12Z 4KM WRF-NMM. IF ANY CONVECTION DEVELOPS, IT
WILL DIMINISH FOR THE OVERNIGHT WITH THE LOSS OF HEATING.
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THROUGH THIS
PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BRING CONTINUED DRY WEATHER FOR TUESDAY INTO
TUESDAY NIGHT. A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
WEDNESDAY NIGHT INTO THURSDAY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE MOVING IN BEHIND THE FRONT WILL
BRING DRY WEATHER FOR FRIDAY INTO SATURDAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WIND SHIFT LINE IS THROUGH KPIT AND SHOULD PROGRESS ACROSS REMAINING
TERMINALS  BY EVENING. SOME MVFR CIGS ALONG AND JUST BEHIND WIND
SHIFT THEN CLEARING ACROSS THE FAR NORTH AS DEW POINTS DROP SOMEWHAT
ALONG WITH DEEPER DRYING IN THE MID LEVELS. ONLY REMAINING CHANCE
FOR AFTERNOON THUNDERSTORM LOOKS TO BE KMGW AS LOW LEVEL
CONVERGENCE AHEAD OF WIND SHIFT MAY BE ABLE TO INITIATE SCATTERED
CONVECTION. OTHERWISE WINDS WILL BECOME LIGHT NORTHWEST TO NORTH
OVERNIGHT WITH SKIES CLEARING. ADDED MVFR FOG TOWARD DAYBREAK MOST
AREAS BUT THIS SHOULD BE SHORT LIVED.

ON MONDAY MODELS ATTEMPT TO BRING SHORTWAVE ACROSS LOWER OHIO
VALLEY AND THIS COULD MAY BRING SCATTERED CONVECTION TO KZZV OR KMGW
DURING THE DAY BUT CHANCES TOO SLIM TO MENTION AT THIS TIME.

HIGH PRESSURE WILL KEEP GENERAL VFR INTO LATE WEDNESDAY WHEN FRONT
WILL WORK ACROSS REGION WITH POSSIBLE RESTRICTIONS INTO THURSDAY.
GENERAL VFR BEHIND FRONT FOR FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 3, 4:05 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EDT SUN JUL 3 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
505 AM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 flood, 2 debris flow, 1 flash flood. Local standard time, as filed.

Hail, Fayette

When
July 3, 1:43 PM EST
Where
Fayette County, 1.06 mi E of Herbert
Measured
0.88 in hail
Reported by
Public
Coordinates
39.950, -79.800

Hail, Fayette

When
July 3, 2:28 PM EST
Where
Fayette County, 1.06 mi W of Hopwood
Measured
0.88 in hail
Reported by
Public
Coordinates
39.870, -79.740

Thunderstorm Wind, Fayette

When
July 3, 2:30 PM EST
Where
Fayette County, 0.53 mi E of Ronco
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.870, -79.920

State official reports of trees down in Ronco and Masontown.

Thunderstorm Wind, Greene

When
July 3, 2:33 PM EST
Where
Greene County, 0.53 mi E of Carmichaels
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.900, -79.970

A State official reports of numerous trees down in Carmichaels, Dillner, and Nemacolin.

Thunderstorm Wind, Fayette

When
July 3, 2:38 PM EST
Where
Fayette County, Leith
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.900, -79.720

State official reports of powerlines down in Uniontown. Poor Drainage flooding is occurring in Uniontown and Union Township.

Flood, Greene

When
July 4, 2:15 PM EST to 4:15 PM EST
Where
Greene County, 1.83 mi W of Khedive to 1.6 mi W of Khedive
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.883, -80.084

State official reports of minor flooding east of Waynesburg on Muddy Creek.

Hail, Westmoreland

When
July 4, 2:18 PM EST
Where
Westmoreland County, 2.07 mi N of Newtonsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.460, -79.670

Flood, Greene

When
July 4, 2:35 PM EST to 4:15 PM EST
Where
Greene County, 1.95 mi W of Khedive to 2.16 mi WNW of Khedive
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.880, -80.087

State official reports that a part of Haines Hollow Road to it's intersection with State Route 21 is flooded from Muddy Creek.

Flood, Allegheny

When
July 4, 6:05 PM EST to 7:00 PM EST
Where
Allegheny County, 0.35 mi SW of Edgewood to 0.48 mi SW of Edgewood
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.426, -79.884

State official reports of street flooding at Edgewood Ave near Lacrosse St.

Debris Flow, Allegheny

When
July 4, 6:23 PM EST to 6:25 PM EST
Where
Allegheny forecast zone
Property damage
$5,000
Reported by
State Official
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

State official reported a mudslide onto Forward Ave.

Thunderstorm Wind, Allegheny

When
July 4, 6:27 PM EST
Where
Allegheny County, 1.47 mi W of Aspinwall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.478, -79.908

State official reports large trees blown down and blocking Washington Blvd near Highland Park.

Debris Flow, Allegheny

When
July 4, 6:27 PM EST to 6:29 PM EST
Where
Allegheny forecast zone
Property damage
$10,000
Reported by
State Official
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

State official reports of a rockslide at Bigelow Blvd and Herron Ave.

Flash Flood, Allegheny

When
July 4, 6:27 PM EST to 8:30 PM EST
Where
Allegheny County, 1.84 mi W of Edgewood to 1.94 mi W of Edgewood
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
40.428, -79.915

State official reports that flooding has closed the intersection of Beechwood Blvd and Forward Ave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333355, 333356, 333352, 333350, 333354, 333387, 333359, 333390, 333392, 333398, 333357, 333399, 333401.